Maryland, 2005

Damaging Winds in Maryland, July 1, 2005

July 1, 2005 · NWS LWX · 2 events in 1 county or zone

A cold front approached the region from the Ohio River Valley and triggered some thunderstorms across the region. A few of these storms reached severe limits, and caused isolated damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the region from the Ohio River Valley and triggered some thunderstorms across the region. A few of these storms reached severe limits, and caused isolated damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 8:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 1, 8:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 PM EDT FRI JUL 1 2005

.UPDATE...
SINCE 8PM UPDT...LINE OF SCT TSTMS HAS DVLPD FM SHD-JYO-W54. 00Z IAD
SNDG INDICATES THAT THE DWNSLOPE FLOW HAS BROUGHT DRIER IN INTO
COLUMN...MAKING SVR CNVCTN UNLIKELY. HWVR...INSTBLTY SUFFICIENT TO
MAINTAIN TSRA FOR SVRL HRS. IN ADDITION...LEE TROF APPEARS TO BE
RETROGRESSING...AND NOW CAN BE FOUND W OF DCA AND DMH. POP REVISIONS
MADE ERLR LOOK GOOD...AND WL STICK W/ EM OVNGT. NOWS WL TAKE CARE OF
SPECIFIC STORMS. ACTUAL TEMPS RUNNING A LTL WRMR THAN GRIDS. WL
TWEAK W/ TEMPS/MIN-T AND WNDS FOR ZFP UPDT TO BE ISSUED ARND 1030
PM.
&&

.SHORT TERM...
WE/VE BEEN IN A WAITING GAME THUS FAR THIS AFTN/ELY EVNG. INSTBLTY
CERTAINLY IN PLACE. HWVR...LEE TROF NEAR THE I-95 CORRIDOR. LACK OF
LRG SCALE SHEAR AND WLY SFC WNDS /OR AT LEAST A WLY COMPONENT/ HAS
NOT BEEN FAVORABLE FOR TSTM DVLPMNT. THERE HV BEEN A FEW IN THE
CNTRL SHENANDOAH VLY...AND A LRGR CLUSTER EVIDENT IN SWRN VA...
WHICH WL BE ENTERING SRN SXNS OF CWFA NXT CPL OF HRS. ELSW...ITS
BEEN SUNNY AND DRY. IN LIGHT OF THIS...THINK POP FCST NEEDS TO BE
SCALED BACK A BIT. CONSIDERING AVBL INSTBLTY...PRESENCE OF LEE
TROF...APPCHG BNDRY...AND HINT OF UPR JET TO THE NW OF CWFA /PER
VSBL STLT/...AM A BIT LEERY OF GOING TOO FAR THE OTR WAY ATTM. SO...
WL SCALE BACK POPS INTO CHCS...GOING HIEST S AND E.

FRTHR REVISIONS ANTICIAPTED LTR THIS EVNG AFTR REVIEWING 00Z SNDG
DATA. TEMP FCST WL BE CONSIDERED AT THAT TIME.
&&

.AVIATION...
INGREDIENTS FOR TSTMS STILL IN PLACE...BUT IT HASNT MATERIALIZED
JUST YET. TSTMS INVOF SHD...SO HV KEPT VCTS IN CHO TAF. ELSW...
CONFIDENCE NOT SUFFICIENT FOR A POINT FCST...AND HV RMVD TSTMS FM
TAFS. THATS NOT TO SAY ITS NOT PSBL...BUT DOESNT MEET CRITERIA TO BE
INCLUDED IN TAFS. WNDS ALSO TRICKY...W/ LEE TROF BTWN DC-BWI. THIS
TROF MAY SNEAK WWD SLIGHTLY THRU 04Z. SLY FLOW TO THE E...WLY TO THE
W OF THE AXIS. FCST REFLECTS STATUS QUO...LEAVING ROOM FOR AMD LTR
TNGT.

FROPA BTWN 06Z-10Z...WHICH WL SWEEP EVERYTHING SEWD. VFR THRAFTR.
&&

.PREV DISCUSSION...
MAIN CHALLENGE IN THE SHORT TERM FORECAST WILL BE THE COLD FRONTAL
PASSAGE OVERNIGHT.

COLD FRONT IS CURRENTLY LAGGING OVER THE OHIO VALLEY. A SHARP
SURFACE TROUGH EXISTS OVER ALONG THE BLUE RIDGE MOUNTAINS. SURFACE
TEMPERATURES RANGE FROM THE UPPER 80S TO AROUND 90...WITH DEWPOINTS
IN THE UPPER 60S TO NEAR 70. THE ATMOSPHERE OVER THE CWFA IS
UNSTABLE...HOWEVER SLIGHTLY CAPPED. AN EARLIER MCV TRACKED NORTH OF
THE CWFA...AND SUSPECT AN AREA OF SUBSIDENCE EXISTS ON THE BACKSIDE
OF THE SYSTEM. THINK THE CAP WILL NOT LAST FOR LONG AND FORECAST
SOUNDINGS INDICATE THAT THE PRIME TIME FOR CONVECTION WILL BE A
PERIOD FROM AROUND 4PM TO AROUND 10PM...AHEAD OF THE FRONT AND THIS
LOOKS FAIRLY REASONABLE. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP...AND WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH...TORRENTIAL RAINFALL...AND LIKE THE LAST FEW DAYS A LOT OF
LIGHTNING.

THE MODELS HAVE BEEN PRETTY CONSISTENT WITH THE TIMING OF THE
FRONTAL BOUNDARY. THE ACTUAL FRONT IS PROGGED TO COME THROUGH THE
CWFA SOMETIME BETWEEN 08Z AND 12Z SATURDAY.  HIGH PRESSURE WILL
BUILD BACK OVER THE CWFA FOR THE WEEKEND. HIGH PRESSURE WILL LINGER
THROUGH THE FIRST PART OF NEXT WEEK. THE EXTENDED MODELS ARE
PROGGING ANOTHER FRONTAL BOUNDARY MID-WEEK. THIS FRONT WILL STALL
OUT OVER CENTRAL/SOUTHERN PORTIONS OF NORTH CAROLINA THROUGH FRIDAY.

THE MID LEVELS REMAIN FAIRLY ZONAL. THE ETA IS PROGGING A A
SHORTWAVE TO COME THROUGH ON SUNDAY...HOWEVER WITH THIS KIND OF
PATTERN...SHORTWAVE TEND TO BE HARD TO PINPOINT.

AS FAR AS THE GUIDANCE GOES FOR THE FIRST 36 HOURS...TOOK A
COMPROMISE BETWEEN THE WARMER MET AND COOLER MAV TEMPERATURES.
DURING THE LAST FEW PERIODS OF THE SHORT TERM...THE DIFFERENCE
BETWEEN THE NUMBERS IS NEGLIGIBLE.

TOOK A DIFFERENT PATH ON THE POPS FOR OVERNIGHT. THE MODELS ARE
PROGGING VERY LOW POPS FOR TONIGHT...AND HAVE BUMPED UP TO LIKELY.
CONVECTION SHOULD LAST INTO THE LATE EVENING AND EARLY MORNING
HOURS...SO HAVE LINGERED POPS RIGHT UP UNTIL 12Z.

&&

.MARINE...
WINDS ARE EXPECTED TOP PICK UP BEHIND THE FRONTAL BOUNDARY ON
SATURDAY. HAVE INCREASED THE WINDS ON THE WATERS TO AROUND 15
KTS...BUT WILL HAVE TO CONTINUE TO MONITOR FOR SMALL CRAFT
CONDITIONS IN SUCCESSIVE MODEL RUNS.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

UPDATE...HTS
PREV DISCUSSION...LISTEMAA
Hazardous weather outlook, Jul 1, 9:18 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1018 AM EDT FRI JUL 1 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1018 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A
COLD FRONT THAT WILL MOVE THROUGH THE REGION LATE TONIGHT. THE
STRONGEST OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WINDS GUSTS...SMALL HAIL...DANGEROUS LIGHTNING...AND TORRENTIAL
RAINFALL.

WITH THE RETURN OF HUMIDITY TO THE REGION...HEAT INDICES WILL
CLIMB INTO THE MIDDLE TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ROGOWSKI

In the hours before

Local storm report, Jul 1, 9:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1032 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     CHRISTIAN               38.18N 79.23W
07/01/2005                   AUGUSTA            VA   TRAINED SPOTTER

            TREES DOWN.

&&

HTS

The radar

The Sterling radar (KLWX), 30 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 1, 10:00 PM EST
Where
Montgomery County, Gaithersburg
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.133, -77.200

Trees downed

Thunderstorm Wind, Montgomery

When
July 1, 10:14 PM EST
Where
Montgomery County, Kensington
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.033, -77.050

One three-foot diameter tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463482, 5463483.